Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

ADR REPORT
[Download PDF
 
Year : 2008  |  Volume : 54  |  Issue : 3  |  Page : 237  

Symptomatic hypocalcemia following intravenous administration of zoledronic acid in a breast cancer patient

A Mishra 
 Department of Endocrine Surgery, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow - 226 014, India

Correspondence Address:
A Mishra
Department of Endocrine Surgery, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow - 226 014
India




How to cite this article:
Mishra A. Symptomatic hypocalcemia following intravenous administration of zoledronic acid in a breast cancer patient.J Postgrad Med 2008;54:237-237


How to cite this URL:
Mishra A. Symptomatic hypocalcemia following intravenous administration of zoledronic acid in a breast cancer patient. J Postgrad Med [serial online] 2008 [cited 2022 May 25 ];54:237-237
Available from: https://www.jpgmonline.com/text.asp?2008/54/3/237/41815


Full Text

Bisphosphonates are increasingly being incorporated in the management of patients with breast cancer. [1] With wider adoption of bisphosphonates, the incidence of some rare complications like hypocalcaemia might go up, particularly in vitamin D deficient populations. Here we would like to share our experience of managing a patient, who developed symptomatic hypocalcaemia after intravenous (IV) infusion of zoledronic acid, to highlight the need of anticipating this preventable, and potentially fatal complication.

A 70-year-old lady presented to us with right breast cancer with multiple skeletal metastases. She was put on chemotherapy along with three-weekly IV infusion of 4 mg zoledronic acid. Her serum calcium (10.5 mg%) and creatinine (0.9 mg/L) were within normal limits. After receiving the second dose of zoledronic acid she developed symptomatic hypocalcaemia. She initially complained of tingling and numbness and later became irritable. Serum calcium estimation was done and it was 6.2 mg% (range 8.4-10.4 mg%), serum albumin was 2.39%. Serum creatinine, sodium, potassium and electrocardiogram recordings were within normal limits. Hypocalcemia was managed with IV calcium gluconate followed later with oral calcium and Vitamin D supplementation. Simultaneously, serum 25 hydroxy vitamin D level was estimated and was found to be grossly low ( [2] We now estimate serum Vitamin D levels in all patients likely to receive bisphosphonates and correct Vitamin D deficiency if found so.

Bisphosphonates, in general have a good safety profile. Though mild biochemical hypocalcemia is common with administration of bisphosphonates, there are anecdotal reports of patient developing symptomatic hypocalcemia following IV administration of pamidronate or zoledronic acid. [3],[4],[5],[6],[7] Overall, the rate of development is related with the potency of the bisphosphonate. In most of the published reports, apart from nutritional deficiency of Vitamin D, impaired renal function had been sighted as the main reason for development of symptomatic hypocalcemia. Renal insufficiency leads to impaired conversion of Vitamin D to its active metabolite (1,25, hydroxy Vitamin D), and is a possible contributory cause of hypocalcemia. [3],[4],[5],[6],[7]

Bisphoshonates are likely to be used more frequently in future. In Vitamin D deficient populations like ours, there is a huge number of potentially vulnerable patients for developing symptomatic hypocalcemia. Therefore, there is a need for greater awareness and taking precautionary measures to prevent this potentially life-threatening complication.

References

1Coleman RE. Bisphosphonate in breast cancer. Ann Oncol 2005;16:687-95.
2Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating probability of adverse drug reaction. Clin Pharmacol Ther 1981;30:239-45.
3Maalouf NM, Heller HJ, Odvina CV, Kim PJ, Sakhaee K. Bisphosphonate induced hypocalcaemia: Report of 3 cases and review of literature. Endocr Pract 2006;12:48-53.
4Henley D, Kaye J, Walsh J, Cull G. Symptomatic hypocalcaemia and renal impairment associated with bisphosphonate treatment in patients with multiple myeloma. Intern Med J 2005;35:726-8.
5Nguyen HV, Ingram KB, Beilin J. Profound hypocalcaemia after zoledronic acid treatment. Med J Aust 2005;182:494-5.
6Dogru T, Sonmez A, Tasci I, Gene H. Symptomatic hypocalcaemia due to oral risedronate therapy. Indian J Med Sci 2005;59:542-3.
7Singh D, Khaira NS, Sekhon JS. Symptomatic hypocalcaemia after treatment with zoledronic acid in a patient with multiple myeloma. Ann Oncol 2004;15:1848.

 
Wednesday, May 25, 2022
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer